[Fatal paraquat poisoning]
Related Experiment Video
Updated: Oct 23, 2026

Novel Whole-tissue Quantitative Assay of Nitric Oxide Levels in Drosophila Neuroinflammatory Response
Published on: December 4, 2013
A Bajo Bajo1, F Sanz Ortega, M E Santos Perez
1Servicio de Urgencias, Hospital Clínico, Salamanca.
Abstract:
Paraquat is a potent bipiridilium herbicide, largely used by farmers. Is very toxic in the concentrated liquid form supplied. When ingested, even a minimum quantity, can be letal. We present a case of a 69 years old man who intencionaly ingested 60 ml of paraquat and 20 ml of NaOH. Tow hours after the ingestion, the patient wes admited to the emergency service. He was treated with gastrointestinal lavage, activated charcoal, füller's hearth, catárticos, fluid and electrolytes, mannitol, dopamine and haemoperfusion. Despite therapy, the patient developed a multiple organic failure and died fiveteen hours after admission. Clinical course and therapeutical management are described of this deliberale self poisoning infrequently reported in Spain.
Related Concept Videos
Toxic Reactions: Overview
Toxicity falls into two primary categories: local and systemic.
Local toxicity appears at the exposure site, such as protein denaturation caused by caustic substances.
In contrast, systemic toxicity requires the toxic agent's absorption and distribution,...
Prevention of Further Absorption of Poison
Anticholinesterase Agents: Poisoning and Treatment
Irreversible agents form a strong bond with the cholinesterase enzyme, making it inactive. The breakdown of the phosphorylated enzyme is slower than the...
Toxidromes: Clinical Features
Pharmaceutical Poisoning: Potential Scenarios
Pharmaceutical Poisoning: Treatment Strategies

